Utah, 2016High Wind in Utah, August 15, 2016
August 15, 2016 · NWS SLC · 1 event in 1 county or zone
A combination of synoptic wind gusts and scattered thunderstorms created strong gusty winds in Utah's northwest desert.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of synoptic wind gusts and scattered thunderstorms created strong gusty winds in Utah's northwest desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 15, 8:38 AM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 15, 8:38 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
938 AM MDT MON AUG 15 2016
.SYNOPSIS...A weak upper level low pressure system will move into
the western Great Basin today. A second upper low will follow the
first and impact the region during middle and latter portions of
the week.
&&
.DISCUSSION...
Water vapor loop shows the ridge axis shifting east over Utah,
ahead of an approaching closed low over western Nevada.
MDCARS wind observations place a 50-80kt westerly jet from
northern California into central Nevada. GOES/HRRR/12Z KSLC RAOB
indicate the precipitable water value ranges from 0.25"-0.40"
mountains to 0.50"-0.65" most valleys.
Elevated instability continue to be on the uptick with midlevel
moisture increasing. Upper level diffluence across northern and
central Utah have led to a good number of weak elevated showers.
This activity is already producing wind gusts of 35-50 mph.
Cores are expected to become stronger this afternoon with arrival
of left exit of the upper level jet and aided by diurnal heating.
We will continue to monitor for the possibility of issuing a High
Wind Warning to cover the widespread threat of microbursts. Severe
Thunderstorm Warnings would still be issued if the radar
signatures strengthen sufficiently.
Shaved a couple of degrees off of the otherwise very warm
temperatures for areas with best chance of cloud cover and
convection. Gusty southwest winds are expected across the
southwest and Dixie this afternoon ahead of the weakening closed
low.
&&
.PREVIOUS DISCUSSION...
The weak upper low over extreme northwest Nevada early this
morning will continue on an eastward track through Nevada, then
into west-central Utah late this afternoon.
Scattered overnight convection along the eastern flank of the low
and underneath good upper divergence bodes well for western/northern
Utah as similar conditions will exist this afternoon and evening.
Moisture just off the southwest corner of Utah early this morning
should be drawn northward as the upper low advances through Nevada
today. Not anticipating a deep column of moisture when the upper
low arrives, so convection that develops will be high-based and
will generate mostly virga or minimal precipitation. Expecting
the main impact from today's convection to be lightning and strong
microburst winds, especially across western Utah.
A second trailing upper low currently near 40/135 will follow a
similar track into the western Great Basin Tuesday night. This
second feature, as indicated in both the GFS and ECMWF, will stall
over the Great Basin midweek. The position of this feature over
eastern Nevada/western Utah for a couple of days will serve to
drive scattered convection with less of a diurnal bias through
Thursday. The other issue will be the transition, if any, toward a
greater potential for significant rainfall. Good dynamic lift from
the upper low along with upper divergence east of the low center
should easily support scattered convection. The wild card will be
the available moisture. Suspect that more than adequate moisture
will exist along the eastern and northern flanks of the low due to
the persistent, albeit weak, southerly flow from the moisture
source over Arizona. Prefer the NAM models depiction of the PWAT
field in this situation. Could easily see locally heavy rainfall
developing midweek due to deep convection and a weak mean layer
flow aloft hold convection longer over/near the higher terrain.
The trough over Montana on Thursday evening swings across the
Great Plains through Thursday night and Friday. The deep moisture
and instability associated with this trough remains north and east
of the forecast area, but a weak low level cold front will likely
sweep through Utah and southwest Wyoming on Friday. In addition to
cooling temperatures closer to seasonal normals, this wave will
also push in some drier air from the northwest, reducing the
coverage of showers and thunderstorms a bit for the weekend.
After the trough exits the region, a dry zonal flow will settle over
the Intermountain West for most of the weekend. A Pacific low that
slides over California and Nevada on Sunday could help return deeper
moisture to Utah starting the beginning of next week. For now, have
increased POPs back to climatological normals for Monday.
&&
.AVIATION...
Spotty weak showers/virga will continue to develop over
northern Utah today with the main threat being gusty outflow winds.
There is a 30 percent chance that brief wind gusts of over
26kt/30mph will occur at the SLC terminal within the 19z-02z
timeframe. In addition, there is a 15 percent chance of
thunderstorms impacting the terminal during the same timeframe.
Otherwise, a late wind shift to the northwest is expected today and
is not expected to occur until 20-22z. However, there is a 20
percent chance that winds will remain south all day.
&&
.FIRE WEATHER...
Yesterday's ERC values were above the 97th percentile across
portions of northern Utah, while stations across far southern
Utah remain below the 50th percentile.
Very warm and dry conditions. Locally gusty southwest winds will
be possible across the southwest and Dixie ahead of an
approaching closed low. Critical fire weather conditions due to
winds and low RH are possible from these winds.
However a bigger concern is dry lightning and gusty winds from
high based showers and dry thunderstorms. The Red Flag Warning
continues through midnight for much of northern and central Utah.
High based moisture will remain across the region this week.
Expect lightning threat to continue, with a gradual increase in RH
and decrease in daytime temperatures.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until midnight MDT tonight for UTZ478>481-483-
484-488-489-492.
WY...None.
&&
PUBLIC...Rogowski/Conger/Schoening
AVIATION...Cheng
FIRE WEATHER...Rogowski
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 15, 5:05 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT MON AUG 15 2016
UTZ001>016-019>021-517-518-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
605 AM MDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE MOVING INTO UTAH FROM NEVADA WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS INTO MAINLY WESTERN AND NORTHERN UTAH
THIS AFTERNOON AND EVENING. THESE SHOWERS AND STORMS WILL
GENERATE STRONG GUSTY WINDS AND LIGHTNING...WITH LITTLE IN THE
WAY OF MEASURABLE RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE OUTLOOK AREA TUESDAY THROUGH THURSDAY. LOCALLY HEAVY RAINFALL
COULD COME INTO PLAY WEDNESDAY AND THURSDAY...WITH THE POTENTIAL
FOR THE HEAVIEST RAINS OVER THE EASTERN TWO-THIRDS OF UTAH.
A WEATHER DISTURBANCE MOVING THROUGH THE NORTHERN ROCKIES WILL
BRING COOLER TEMPERATURES TO SOUTHWEST WYOMING AND PORTIONS OF
FAR NORTHERN UTAH LATE IN THE WEEK. TEMPERATURES UP NORTH WILL
BOUNCE BACK TO SEASONAL NORMS OVER THE WEEKEND. SOUTHERN AND
CENTRAL UTAH WILL REMAIN SEASONALLY WARM AND DRY THROUGH THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 15, 11:16 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1216 PM MDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND GST 15 NNE KNOLLS 40.91N 113.15W
08/15/2016 M73 MPH TOOELE UT MESONET
DIDDLE KNOLL SENSOR DPG27
&&
CRKHigh Wind, Great Salt Lake Desert and Mountains
- When
- August 15, 11:50 AM MST to 2:25 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts in the Dugway Proving Ground mesonet included 73 mph at Diddle Knoll, 66 mph at English Village, and 64 mph at Simpson Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 15, 20161 death · 1 injured · $150,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 15, 20161 death · 68 kt wind · 19 events
- Tornadoes in Indiana, August 15, 2016$89,000 · EF2 · 8 events
- Flash Flood in Indiana, August 15 to 16, 2016$5.1 million · 1 event
- Flash Flooding in Missouri, August 15, 2016$25,000 · 6 events
- Damaging Winds in Virginia, August 15, 2016$27,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 15, 20161 in hail · 21 events
- Damaging Winds in Virginia, August 15, 201652 kt wind · 21 events
- Damaging Winds in Ohio, August 15, 2016$13,000 · 50 kt wind · 12 events
- Lightning Strike in Virginia, August 15, 2016$20,000 · 1 event
- Damaging Winds in West Virginia, August 15, 2016$15,000 · 50 kt wind · 3 events
- Flash Flooding in Texas, August 15 to 16, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658273.